Diffuse enlargement of the prostate

Discussion in 'USMLE STEP 1' started by Guest, Mar 25, 2011.

  1. Guest

    Guest Guest

    A 57-year-old man presents for a routine physical. His blood pressure is 161/98 mm Hg. The patient's only complaint is that over the past several months he has had difficulty urinating. His urine stream is intermittent, and he has recently begun experiencing nocturia and profound urinary urgency. Digital rectal exam reveals diffuse enlargement of the prostate. Which of the following agents would be most likely to effectively treat the man's urinary tract symptoms as well as his hypertension?

    A. Finasteride

    B. Guanfacine

    C. Hydralazine

    D. Labetalol

    E. Terazosin
  2. Guest

    Guest Guest

    Explanation:

    The answer is E. The patient is presenting with hypertension and signs and symptoms of benign prostatic hyperplasia (BPH). The essential diagnostic characteristics of BPH include a decrease in the force and caliber of the urinary stream, nocturia, high post-void residual volume, urinary retention, and azotemia. Terazosin is an alpha-adrenergic antagonist that selectively blocks alpha-1 receptors in vascular smooth muscle producing relaxation. It is indicated for the treatment of both hypertension and BPH.

    Finasteride (choice A) is a specific inhibitor of 5-alpha reductase, an enzyme that converts testosterone into the potent androgen dihydrotestosterone (DHT) in the prostate gland. This agent is indicated only for the treatment of BPH.

    Guanfacine (choice B) is a centrally acting alpha-2 agonist indicated for the treatment of mild to moderate hypertension.

    Hydralazine (choice C) is a vasodilator indicated for the treatment of hypertension and to decrease afterload in patients with congestive heart failure.

    Labetalol (choice D) is both an alpha- and beta-receptor blocking agent indicated for the treatment of hypertension.

Share This Page